Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS La Crosse, WI

October 2, 2006Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Oct 2, 2006, 4:20 PM CDT for Juneau County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2006, 4:20 PM CDT (21:20 UTC)
Expired
Oct 2, 2006, 4:45 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Juneau County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 4:20 PM CDTHAIL 1New Lisbon, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-625 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 022121
SVRARX
WIC057-022145-
/O.NEW.KARX.SV.W.0151.061002T2120Z-061002T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT MON OCT 2 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUNEAU COUNTY IN CENTRAL WISCONSIN...

* UNTIL 445 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS    
  STORM PRODUCED DIME SIZE HAIL AT CAMP DOUGLAS AT 415 PM CDT.       
  THIS STORM WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR ABOUT 8   
  MILES NORTH OF MAUSTON...AND MOVING EAST AT 30 MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LISBON AND I 90 94 EXIT 61 AROUND 420 PM...
  CASTLE ROCK DAM AND BUCKHORN STATE PARK AROUND 430 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001

$$

DAS
4 follow-up statements
000 
WWUS53 KARX 022127
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
424 PM CDT MON OCT 2 2006

WIC057-022145-
/O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/
JUNEAU WI-
424 PM CDT MON OCT 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL JUNEAU COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR 7 MILES 
NORTH OF MAUSTON...MOVING EAST AT 30 MPH. AT 420 PM CDT...NICKEL 
SIZE HAIL WAS REPORTED 2 MILES WEST OF BUCKHORN STATE PARK.

LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001

$$

DAS
000 
WWUS53 KARX 022134
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT MON OCT 2 2006

WIC057-022145-
/O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/
JUNEAU WI-
432 PM CDT MON OCT 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL JUNEAU COUNTY...

AT 431 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 58
AND COUNTY G...OR 9 MILES NORTH OF MAUSTON...MOVING EAST AT 20 MPH.

BETWEEN 420 PM AND 430 PM CDT...CONSISTENT NICKEL SIZE HAIL WAS REPORTED
2 MILES WEST OF BUCKHORN STATE PARK.

LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001

$$

DAS
000 
WWUS53 KARX 022140
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT MON OCT 2 2006

WIC057-022145-
/O.CON.KARX.SV.W.0151.000000T0000Z-061002T2145Z/
JUNEAU WI-
435 PM CDT MON OCT 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL JUNEAU COUNTY...

AT 422 PM CDT...QUARTER SIZE HAIL WAS REPORTED 1 MILE NORTH OF NEW 
LISBON.

AT 435 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL WAS LOCATED NEAR HIGHWAY 58 AND COUNTY G...OR 9 MILES 
NORTH OF MAUSTON...MOVING EAST AT 20 MPH.

LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001

$$

DAS
000 
WWUS53 KARX 022143
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT MON OCT 2 2006

WIC057-022152-
/O.EXP.KARX.SV.W.0151.000000T0000Z-061002T2145Z/
JUNEAU WI-
442 PM CDT MON OCT 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUNEAU COUNTY EXPIRES
AT 445 PM CDT...

THE SEVERE THUNDERSTORM HAS PUSHED EAST OF THE AREA. THEREFORE...THE 
SEVERE THUNDERSTORM HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 4400 9022 4382 9020 4383 8996 4402 9001

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:01 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 2, 3:01 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT MON OCT 2 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

SEVERE WEATHER CHANCES ARE THE MAIN CONCERNS FOR THIS EVENING AND
AGAIN TUESDAY AFTERNOON.

18Z SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NORTHWEST
WISCONSIN...INTO SOUTH CENTRAL MINNESOTA...WITH A WARM FRONT
EXTENDING ACROSS CENTRAL WISCONSIN. MEANWHILE...SHORTWAVE SEEN
TRACKING ACROSS NORTHERN IOWA. CONVECTION HAS FIRED OVER THE PAST
HOUR TO THE EAST OF THE MISSISSIPPI RIVER...WHERE THE CAP HAS
WEAKENED AND SBCAPES AROUND 2000 J/KG EXIST. WITH THE STEEP MID LEVEL
LAPSE RATES AND LOW LEVEL MOISTURE TRANSPORT...STORMS HAVE BEEN ON
THE STRONG SIDE.

12Z 02OCT06 MODELS IN AGREEMENT WITH SLOWLY TAKING SURFACE BOUNDARY
SOUTHWARD INTO THE AREA TONIGHT INTO TUESDAY AS UPPER TROUGH SLOWLY
PROGRESSES EASTWARD. BOTH THE NAM-WRF AND GFS HAS TRENDED SLOWER WITH
PROGRESSION OF THE TROUGH INTO THE AREA.

IN THE SHORT TERM...SEVERE WEATHER THREAT EXISTS EAST OF THE
MISSISSIPPI RIVER THROUGH THE EARLY EVENING HOURS TONIGHT AS
SHORTWAVE INTERACTS WITH MOIST UNSTABLE AIRMASS OVERHEAD.
LIMITING FACTOR IS SHEAR PARAMETERS WITH ONLY 15 TO 20 KNOTS OF 0-6KM
SHEAR. AS WAVE PUSHES EAST LATER TONIGHT WEAK SUBSIDENCE LIKELY LATER
TONIGHT INTO TUESDAY MORNING. HAVE TAILORED GREATEST POPS THIS
EVENING WITH SLIGHT CHANCES AFTER MIDNIGHT.

ON TUESDAY BOUNDARY WILL LIE ACROSS THE FORECAST AREA AS NEXT
SHORTWAVE MOVES TOWARD THE AREA. THIS WAVE WILL INDUCE A SURFACE LOW
TO RIDE UP ALONG THE BOUNDARY AND ACROSS THE AREA TUESDAY NIGHT.
CONVERGENCE AHEAD OF UPPER TROUGH WILL INITIATE CONVECTION IN
VICINITY OF SYNOPTIC SCALE BOUNDARY AND ANY RESIDUAL OUTFLOW
BOUNDARIES. RICH BOUNDARY LAYER MOISTURE WILL REMAIN IN PLACE ALONG
THE FRONT AND IN THE WARM SECTOR CONTRIBUTING TO MU CAPES OF
2000J/KG TO 3000J/KG. MID LEVEL WINDS WILL ALSO INCREASE AS BAND OF
WESTERLIES SINKS SOUTHWARD...PRODUCING SHEAR THAT WOULD SUPPORT
SUPERCELLULAR STORM STRUCTURES. ROTATING STORMS A POSSIBILITY IN
VICINITY OF SURFACE BOUNDARY. MADE ONLY MINOR CHANGES TO DATABASE.

BOUNDARY WILL SLIP SOUTH OF THE AREA LATE TUESDAY NIGHT/WEDNESDAY
MORNING. HAVE OPTED TO LINGER POPS ACROSS THE FAR SOUTH EARLY
WEDNESDAY MORNING BEFORE HIGH PRESSURE THEN BUILDS IN LATER
WEDNESDAY. THIS HIGH WILL THEN BE THE MAIN WEATHER FEATURE THROUGH
THURSDAY NIGHT. WITH THE HIGH OVERHEAD THURSDAY MORNING...HAVE
LOWERED TEMPERATURES QUITE A BIT AND DEPENDING UPON CLOUD COVER GOOD
CHANCE TO SEE SOME FROST IN SOME LOCATIONS ALONG WITH VALLEY FOG
FORMATION.

.LONG TERM...FRIDAY THROUGH MONDAY

RATHER UNSETTLED PATTERN IN THE OFFING DURING THIS TIME FRAME. AT
THE BEGINNING OF THE PERIOD...PATTERN OF TROUGHING ACROSS THE INTER
MOUNTAIN REGION...WITH RIDGING ACROSS THE CENTRAL CONUS. AT THE
SURFACE...HIGH LOCATED OVER THE FAR EASTERN GREAT LAKES REGION.
MEDIUM RANGE MODELS IN GOOD AGREEMENT AT THE BEGINNING...BUT
DIFFERS IN THEIR HANDLING OF THE PROGRESSION OF THE TROUGH INTO
THE WEEKEND AND EARLY NEXT WEEK...SO STILL SOME UNCERTAINTY WITH THE
FORECAST FROM SATURDAY THROUGH MONDAY. STRONG WARM ADVECTION UNDER
UPPER RIDGE ON FRIDAY WITH GFS AND ECMWF INLINE. BEST MOISTURE
TRANSPORT AND FORCING TO THE NORTHWEST OF THE FORECAST AREA AS
TROUGH REMAINS OVER THE INTER MOUNTAIN REGION. AS TROUGH PROGRESSES
EASTWARD WITH TIME HAVE TRENDED INCREASING POPS WITH TIME OVER THE
AREA. MAIN BOUNDARY LOOKS TO PUSH SOUTH OF THE AREA BEGINNING
SUNDAY NIGHT INTO MONDAY...ALTHOUGH AS MENTIONED BEFORE SOME
DIFFERENCES IN THE MODELS AT THIS TIME PRECLUDES HIGH CONFIDENCE
OF THIS...BUT HAVE TRENDED FORECAST IN THIS DIRECTION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Oct 2, 5:00 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT MON OCT 2 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT MON OCT 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND APPROACHING COLD FRONT WILL PROVIDE
A CHANCE OF THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM 3 PM TO 9
PM. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY
THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SLOW-MOVING COLD FRONT WILL FINALLY MOVE SOUTHEAST THROUGH THE
AREA ON TUESDAY NIGHT. AMPLE INSTABILITY WILL BE AVAILABLE FOR
THUNDERSTORM DEVELOPMENT AS THE FRONT CROSSES THE AREA...AND WIND
PROFILES IN THE LOWER ATMOSPHERE WILL ALSO SUPPORT STRONG CONVECTION.
A FEW STORMS MAY BECOME SEVERE ON TUESDAY AFTERNOON AND EVENING.
LARGE HAIL IS THE PRIMARY THREAT...BUT STRONG WINDS ARE ALSO
POSSIBLE. ISOLATED TORNADOES CAN ALSO NOT BE RULED OUT.

ANOTHER THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
FROM FRIDAY THROUGH SUNDAY AS THE NEXT SLOW MOVING COLD FRONT MOVES
THROUGH THE REGION. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER
ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/MW

In the hours before

Local storm report, Oct 2, 4:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT MON OCT 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             9 NE BIG FLATS          44.21N 89.67W
10/02/2006  E1.00 INCH       ADAMS              WI   LAW ENFORCEMENT

&&

GL

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:44 PM CDTSevere Thunderstorm WarningARXAdams46 min
Oct 2, 4:26 PM CDTSevere Thunderstorm WarningARXAdams49 min
Oct 2, 5:10 PM CDTSevere Thunderstorm WarningARXAdams35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.